High Wind, Harding
- When
- March 17, 3:00 PM MST to 7:00 PM MST
- Where
- Harding forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
Strong northwest winds developed across western South Dakota behind the passage of a cold front. Winds were strongest during the late afternoon and early evening, especially across far northwestern South Dakota and the Rapid City area, when a few gusts of 60 to 70 mph were recorded.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong northwest winds developed across western South Dakota behind the passage of a cold front. Winds were strongest during the late afternoon and early evening, especially across far northwestern South Dakota and the Rapid City area, when a few gusts of 60 to 70 mph were recorded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 17, 1:47 PM MST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
247 PM MDT SUN MAR 17 2013
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 203 PM MDT SUN MAR 17 2013
CURRENT SURFACE ANALYSIS PLACES LOW SLIDING INTO NORTHWEST SOUTH
DAKOTA WITH COLD FRONT PUSHING ALONG THE BLKHLS INTO ERN WY. AHEAD
OF THE FRONT TEMPS HAVE BRIEFLY SHOT INTO THE 50S OVER SOME
LOCATIONS IN GUSTY SWRLY/WRLY WINDS. EXPECT THIS TO CONTINUE TO BE
THE TREND WITH FROPA. BEHIND THE FRONT...TEMPS CONTINUE TO
DROP WITH INCREASING GUSTY NWRLY WINDS. UPPER LEVEL ANALYSIS
PLACES POTENT FAST MOVING SHORT WAVE TROF PUSHING INTO THE NRN
PLAINS. SHOWERS CONTINUE TO DEVELOP AHEAD OF TROF AXIS ACROSS MANY
PTNS OF THE CWA.
FOR THIS AFTERNOON INTO TONIGHT...SHOWER ACTIVITY WILL CONTINUE IN
BROAD LIFT AHEAD OF AFOREMENTIONED WAVE WITH A TRANSITION FROM
RAIN TO SNOW IN THE WAKE OF THE COLD FRONT. OVER FAR SRN SD...A
CLAP OF THUNDER WILL NOT BE OUT OF THE QUESTION WITH STEEP LAPSE
RATES IN PLACE. RIDGE AXIS PUSHES THRU LATE THIS EVE WITH PRECIP
QUICKLY DIMINISHING. COLD FRONT PUSHES THROUGH THE REMAINDER OF
THIS AFTERNOON INTO TONIGHT WITH STRONG CAA AS SFC LOW STARTS
LIFTING TOWARDS THE RED RIVER VALLEY. MODELS CONTINUE TO SHOW
850MB WINDS OF 35-50+KTS BEHIND THE FRONT SO INITIAL HEADLINES
LOOK GOOD WITH THE STRONGEST WINDS IN THE TYPICAL SQUEEZE ZONE
JUST EAST OF THE BLKHLS. OVER NRN CWA...SNOW SHOWERS MAY COMBINE
WITH THE GUSTY WINDS TO LEAD TO A FEW SPOTS OF BLOWING SNOW.
ON MONDAY...TROF AXIS PUSHES WELL EAST OF THE AREA BRINGING MAINLY
DRY CONDITIONS WITH ONLY A FEW LINGERING UPSLOPE SNOW SHOWERS
OVER THE NRN BLKHLS. SECONDARY PUSH OF COLD AIR SLIDES IN EARLY
WITH WEAK SECONDARY WAVE. THIS SHOULD KEEP WINDY CONDITIONS GOING
THRU THE MORN WITH AN INCREASE OVER S CTRL SD. WINDS WILL DIMINISH
FROM W TO EAST BY THE AFTERNOON. NWRLY FLOW SETS UP OVER THE AREA
BEHIND TROF WITH A WEAK WAVE SLIDING THRU OVERNIGHT WHICH MAY
BRING A FEW LIGHT SNOW SHOWERS TO THE NWRN CWA. TEMPS WILL BE
CHILLY WITH COLD AIR IN PLACE.
&&
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 203 PM MDT SUN MAR 17 2013
NORTHWESTERLY FLOW ALOFT WILL CONTINUE ACROSS THE REGION ON TUESDAY.
A FEW SNOW SHOWERS ARE POSSIBLE FROM FAR NORTHEASTERN WY INTO THE
BLACK HILLS AREA AS WEAK UPPER LEVEL ENERGY SLIDES THROUGH. DRY
WEATHER IS EXPECTED TUESDAY NIGHT AND WEDNESDAY AS SHORTWAVE RIDGE
MOVES ACROSS AHEAD OF NEXT UPPER LEVEL SYSTEM. THIS NEXT SYSTEM WILL
SLOWLY PIVOT ACROSS LATER WEDNESDAY NIGHT THROUGH FRIDAY...WITH THE
BEST CHANCES FOR PCPN THURSDAY INTO THURSDAY NIGHT. MAINLY DRY
WEATHER IS THEN EXPECTED FOR AT LEAST THE FIRST HALF OF THE WEEKEND
AT THIS POINT. TEMPERATURES WILL MOSTLY REMAIN NEAR OR BELOW AVERAGE
THROUGH THE PERIOD...WITH WEDNESDAY LIKELY BEING THE WARMEST DAY OF
THE WORK WEEK...ESPECIALLY ACROSS WESTERN PORTIONS OF THE CWA.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 203 PM MDT SUN MAR 17 2013
A STRONG AREA OF LOW PRESSURE AND A COLD FRONT ARE MOVING ACROSS
WESTERN SD AT THIS TIME. GUSTY NORTHWESTERLY WINDS WILL PERSIST
ACROSS NORTHEASTERN WY INTO THE EVENING...WHILE WINDS SWITCH TO THE
NW OVER WESTERN SD DURING THE MID AFTERNOON THROUGH EARLY EVENING
HOURS. THE STRONGEST WINDS WILL BE LATE THIS AFTERNOON AND EVENING
ACROSS THE WESTERN SD PLAINS...WHERE 25 TO 35 KT SUSTAINED WINDS AND
GUSTS TO 40 TO 50 KTS CAN BE EXPECTED. MVFR/IFR CONDITIONS WILL
DEVELOP BEHIND THE FRONT ACROSS MUCH OF THE AREA AS SCATTERED TO
NUMEROUS RAIN/SNOW SHOWERS DEVELOP...BECOMING ALL SNOW THIS EVENING.
MOST OF THE SHOWER ACTIVITY WILL DISSIPATE BY LATE EVENING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 3 PM MDT /4 PM CDT/ MONDAY FOR SDZ043-044-
046-047-049.
WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR SDZ027-041.
WIND ADVISORY UNTIL NOON MDT MONDAY FOR SDZ001-002-012>014-025-
030-032-042-074.
HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR SDZ026-031-072-
073.
WIND ADVISORY FROM MIDNIGHT TONIGHT TO NOON MDT MONDAY FOR
SDZ026-031-072-073.
WY...NONE.
&&
SHORT TERM...77
LONG TERM...26
AVIATION...26HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 200 PM MDT SUN MAR 17 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 200 PM MDT (300 PM CDT) SUN MAR 17 2013 ...GUSTY WINDS AHEAD OF AND BEHIND A STRONG COLD FRONT TODAY THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND THIS EVENING. AHEAD OF THE FRONT GUSTY SOUTHERLY WINDS FROM 20 TO 35 MPH WITH GUSTS TO 45 MPH AT TIMES ARE EXPECTED ACROSS CENTRAL SOUTH DAKOTA. BEHIND THE COLD FRONT ACROSS THE ENTIRE AREA...EXPECT GUSTY NORTHWEST WINDS. THE STRONGEST WINDS WILL BE ACROSS THE SOUTH DAKOTA PLAINS WITH SPEEDS FROM 25 TO 40 MPH WITH GUSTS FROM 45 TO 60 MPH. IN ADDITION TO THE WINDS...AS RAIN SHOWERS CHANGE TO SNOW SHOWERS BY THIS EVENING EXPECT SOME BLOWING SNOW WITH REDUCED VISIBILITIES AT TIMES DUE TO FALLING SNOW. ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING SOUTH OF INTERSTATE 90. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NORTHWEST WINDS FROM 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE MONDAY MORNING OVER PORTIONS OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434765, 434767, 434770, 434769, 434772, 434774, 442941.